MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER MUSCULAR VSD OCCLUDER; TRANSCATHETER SEPTAL OCCLUDER

ABBOTT MEDICAL AMPLATZER MUSCULAR VSD OCCLUDER; TRANSCATHETER SEPTAL OCCLUDER
Catalog Number 9-VSD-MUSC-010
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemolysis (1886); Renal Failure (2041)
Date of Event 03/06/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Literature article: "novel use of a left atrial appendage occluder for paravalvular leak closure" as reported in a research article, "novel use of a left atrial appendage occluder for paravalvular leak closure" on an unknown dare, two 10mm amplatzer muscular ventricular septal defect (vsd) occluders were implanted to close a paravalvular leak (pvl) of the unknown mechanical mitral valve in a 40-year-old male patient with obesity, diabetes mellitus, and a prior surgical mitral valve replacement procedure with an unknown mechanical valve.A more comprehensive assessment could not be performed as the event was non-contemporaneously reported through a literature review and no device was received for analysis.Some of the post-procedural complications reported were surgical intervention, hospitalization, hemolysis, renal failure; these complications are anticipated for the procedure and subject population.Based on the information received, the cause of the reported incident could not be conclusively determined.
 
Event or Problem Description
The article, "novel use of a left atrial appendage occluder for paravalvular leak closure", was reviewed.The article presented a case study of a 40-year-old male patient with obesity, diabetes mellitus, and a prior surgical mitral valve replacement procedure with an unknown mechanical valve.It was reported that on an unknown dare, two 10mm amplatzer muscular ventricular septal defect (vsd) occluders were implanted to close a paravalvular leak (pvl) of the unknown mechanical mitral valve.It was later reported, the patient developed hemolysis, pigment nephropathy, and renal failure requiring hemodialysis.Repeat echocardiography showed moderate residual pvl between the two implanted occluders.A decision was made to explant the two vsd occluders.Subsequent attempts to close the pvl were made with a 10mm, 12mm, and 13mm amplatzer septal occluders but all devices were retrieved.A decision was made to implant a 31mm boston scientific watchman flx occluder to treat the pvl.Several coils, two 10x35mm penumbra ruby and one 8 x40mm penumbra 400, were additionally implanted to minimize embolization of the occluder.[the primary and corresponding author was james mccabe, division of cardiology, department of medicine, university of washington, seattle, washington, with corresponding email: jmmccabe@cardiology.Washington.Edu].

Brand Name
AMPLATZER MUSCULAR VSD OCCLUDER
Common Device Name
TRANSCATHETER SEPTAL OCCLUDER
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT MEDICAL REG# 2135147
5050 nathan ln n
plymouth MN 55442
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key18955435
Report Number2135147-2024-01311
Device Sequence Number17278310
Product Code MLV
UDI-Device Identifier00811806011813
UDI-Public00811806011813
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
P040040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Literature
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/21/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number9-VSD-MUSC-010
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date03/21/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age40 YR
Patient SexMale